How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Bill Your Own Question
Bill, LCSW, Consultant, Expert Witness
Category: Mental Health
Satisfied Customers: 3705
Experience:  35 years treating individuals, couples, families with mental health and substance abuse prob's
Type Your Mental Health Question Here...
Bill is online now
A new question is answered every 9 seconds

55 yr old female in menopause

This answer was rated:

55 yr old female in menopause with panic and anxiety disorder. Trying to taper off almost 5mg a day of alprazolam using valium according to the Dr XXX XXX XXX chart with my psychiatrists permission. Are you familiar with her chart and is it safe? Feeling more depressed. I have been doing it for a little over a week now and down to 4mg for three days now. Denise

Hello- Thank you for asking the question. I have over 30 years of experience working with individuals, couples and families & am happy to reply.

I am help you with this.

I am very familiar with the work Dr. Ashton. She is a World renowned Expert on Benzodiazepine withdrawal and her charts are very credible and widely used.

You can see her presentation on Benzodiazepines and withdrawal here:

Working with her charts under supervision of your Doctor is a common quality standard of care.

Should you have additional questions for me, feel free to ask. Otherwise, you should be fine.

Kindest regards, Bill

I appreciate your Positive Rating So that I receive Credit for my time.

Thank you
Customer: replied 3 years ago.

Thank you for your answer. I am concerned about the next step of withdrawal of the Valium once I get completely withdrawn from the Xanax as that is what she uses to withdraw. Is Valium easier to come off? Does it have depressive side effects?


Customer: replied 3 years ago.
Relist: Answer came too late.
As long as you follow the Ashton Schedule you should have no adverse response in the transition to Diazepam.

The slow process of using this withdrawal method is why there are very few side effects. Depression to any significant degree should not be a problem.

Most problems occur when people try to go to fast. Stay on the schedule as supervised by your doctor and you should be fine.

Kindest regards,

Customer: replied 3 years ago.

Thank you. I am already experiencing depression but maybe I am going to fast or could it be residual effects from the Clonazepam we tried to switch me to? I only took it for 4 days but it was not a good experience! I then went back to alprazolam for one day 5mg. aand now I have been on the Ashton taper for nine days. She had no schedule for tapering from 5mg only from 6mg or 4mg so had to improvise. I am at 4mg now for 5 days out of the 9 days I have been on it so maybe I am going to fast but definitely experiencing depression and some headaches.

Any advise is greatly appreciated truly.




Feelings of depression and headache can and often are part of the withdrawal process.

Unless you have a history of Major Depressive Illness, these feelings should be transitory and pass.....same with the headaches. If there are no reasons why you cannot take an over the counter headache medication- it is fine to do so unless your Doctor advises otherwise.

When you experience feelings like depression - remind your self that they are associated with withdrawal and your anxiety and tension will correspondingly reduce. It is a process- take is slow and follow Ashton's guidelines.

Anything else? Feel free to ask-

Kindest regards,
Customer: replied 3 years ago.

I can take Tylenol as I am also on Lexapro ( generic) 20mg daily and have been for years. Sorry for so many psychiatrist is on vacation. No history of depression, approximately how long can I expect them to last? A week? A month? So i take it your saying it is withdrawal from xanax not adding the Valium. You have been very helpful so far and I want to thank you for that. This is scary and hard for me.




Xanax and Valium are both Benzo's so it is hard to say which is the culprit.

You can experience depressive feelings throughout the withdrawal phase however they should be episodic and gradually reduce over the period you are following withdrawal schedule.

How much are you reducing per week now- I note that you are at 4 mg. Just curious, what is length of the withdrawal schedule you and your doctor have worked out?

Kind regards,

Bill and other Mental Health Specialists are ready to help you
Customer: replied 3 years ago.

She said to follow the chart but as I said Dr Ashton doesn't have one for withdrawal from 5mg Xanax so I just skipped week one and went to week two (and only did that for 4 days)and now that I look at my chart I messed that up as I forgot to take the 10mg of Valium in the morning and just took the 20mg at night. I see my mistake now. Just reduced the dose of Xanax and forgot to introduce more Valium. I have however been taking it in the morning the last three days. I guess I made a mess of this, will correct it.

Thank you SINCERELY XXXXX XXXXX help! No more questions just a very positive rating. Sorry to have bothered you so much on a weekend.


Glad to be of help.
I think you have found your solution and the plan sounds great.

All the best to you,